Treated With Insulin Secretagoges

diabetes medicine, equipment

Possible causes of low blood sugar with insulin releasing pills:

  • Eating less carbohydrate than anticipated
  • Delayed or Missed Meals
  • Increased activity or exercise

In this section, you will find:

Why am I Having Low Blood Sugars?

Possible causes include:

Eating less carbohydrate than anticipated

Sometimes we don’t eat what we plan to, or we miscount carbohydrates because we don’t know the carbohydrate content of the food. When this happens, low blood sugars may occur because the dose of the insulin releasing pills is based on eating a certain amount of carbohydrate at the different meals.

The solution: If you eat less than expected, make up the “missing” grams of carbohydrate. For example, eat some fresh fruit or even take dextrose tablets. If you are not sure of the carbohydrate content of the food, check you blood sugar more often and be prepared to take supplemental sugar.

back to questions

Delayed or Missed Meals

Life is full of delays, so it’s not uncommon to anticipate eating a meal, and then have something happen that delays it. This is particularly true when going out to eat. Sometimes you get so busy, you miss the meal all together.

The solution: Try to eat at regular times. And if you know a meal is going to be delayed, consider having a snack to tide you over until your meal is served.

back to questions

Increased activity or exercise

Exercise generally makes the body more sensitive to the action of insulin.

The solution: You may need to scale back insulin releasing pill doses, and increase carbohydrate consumption in order to prevent low blood sugar. Consult your diabetes medical team about dose adjustments

back to questions

Increased insulin sensitivity

Losing weight can increase your sensitivity to insulin and thereby decrease your medication needs. Other less common causes of reduced medication requirements include kidney problems or low thyroid activity.

The solution: Discuss with your diabetes team how your other medical diagnoses may affect your diabetes management and the dose of your insulin releasing pills.

back to questions

Use of Incretin Based Therapy (DPP4 inhibitors, GLP-1 analogs) or an Amylin Analog (pramlintide)

Incretin based therapy (DPP4 inhibitors, GLP-1 analogs) or Pramlintide will lower blood sugars after your meal. In combination with insulin releasing pills, their use may result in a low blood sugar.

The solution: Decrease the insulin releasing pills dose and/or the incretin or Pramlintide dose. Consult your medical provider for specific recommendations regarding dose adjustment.

back to questions

Fear of complications

For some individuals, the fear of complications from high blood glucose is so overwhelming that they prefer risking low blood sugars to the health consequences of chronic highs. This is a dangerous tradeoff. Low blood sugar can cause immediate, even life-threatening harm.

The solution: Reduce the insulin releasing pill dose until the low blood sugars are eliminated. Consult with your medical provider regarding specific dose adjustments.

back to questions

Drinking alcohol

Alcohol can reduce the amount of glucose produced by the liver, and can put you at risk for a low blood sugar.

The solution: Drink alcohol in moderation. Eat carbohydrates when you drink alcohol. Check your blood sugar.

back to questions

Excessive medication

How do you know if your insulin releasing pill dose is incorrect? Look at the blood sugars overnight, and before and after meals. If your blood sugars are frequently low, your medication dose may be too high.

The solution: Consult with your diabetes medical team about decreasing your insulin releasing pill dose.

Why am I having high blood sugars?

Possible causes include:

Incorrect carbohydrate counting

If you underestimate the carbohydrate content of your meal, your blood sugar may become too high. This is particularly true when eating out or when eating foods that don’t have nutrition labels.

The solution: Learn more about carbohydrate counting. Weigh and measure your food. Eat foods with carbohydrate counts that you already know. Research nutrition information online for food options at restaurants and chain outlets.

back to questions

“Out-eating” the medication

It’s not always easy to anticipate how much you will actually eat during a meal. However, missing your mark has the same affect as if you miscounted carbohydrates. Moreover, there are individual limits on how much mealtime carbohydrate can realistically be covered.

The solution: In general, it’s wise to limit your mealtime consumption of carbohydrate to whatever has been recommended by your nutritionist. If you have a special occasion coming up, be sure to discuss any special “party meal” or “banquet” medication dose adjustment with your medical provider.

back to questions

Inadequate insulin releasing pill dose

An insufficient insulin releasing pill dose can cause a high blood sugar reading. To be sure that this is the cause of your high blood sugar, you need to do some detective work. First, check your blood sugar readings overnight, and before and after meals. Second, check to make sure that a change in food, activity and stress aren’t causing the high blood sugar.

The solution: Once you have eliminated these variables, if your readings are still high, consult with your diabetes medical team regarding a change in your medication dose.

back to questions

Not monitoring blood glucose levels

If you don’t check your blood sugar regularly, you may be unaware of high blood sugar.

The solution: Check your blood sugar at regular intervals, and at different times of the day. If your blood sugar is not on target, consult with your medical provider about a dose adjustment.

back to questions

Taking medications that cause insulin resistance

Occasionally, it may be necessary for you to take medications that lead to insulin resistance, such as steroids or niacin.

The solution: Work with your diabetes team to adjust your insulin releasing pill doses to maintain glucose control.

back to questions

Inactivity

Any decrease in your usual activity can decrease your insulin sensitivity and increase medication requirements.

The solution: Monitor your blood sugar levels closely, and adjust your insulin releasing pill dose as needed after consultation with your medical provider.

back to questions

Weight gain

Increased weight causes resistance to the action of insulin. Weight gain is a very common cause of requiring an increased dose of your insulin releasing pills.

The solution: Watch your calories and watch your weight. If you find you are gaining weight cut back on how much you are eating and consult with your nutritionist.

back to questions

Increase in stress hormones

There are many reasons why your stress hormones might spike: Infections, physical and emotional stress, medical conditions like thyroid or liver disease, pregnancy or puberty.

The solution: Work with your diabetes team to adjust your medication doses and maintain glucose control.

Self-assessment Quiz

Self assessment quizzes are available for topics covered in this website. To find out how much you have learned about Self-management Solutions, take our self assessment quiz when you have completed this section. The quiz is multiple choice. Please choose the single best answer to each question. At the end of the quiz, your score will display. If your score is over 70% correct, you are doing very well. If your score is less than 70%, you can return to this section and review the information.

 

©2007-2017 Collective work Martha Nolte Kennedy,
The Regents of the University of California.
All rights reserved.